Michigan, 2014Tornado in Michigan, June 11, 2014
June 11, 2014 · NWS DTX · 1 event in 1 county or zone
On the evening of June 11th, 2014, a supercell thunderstorm tracked along a warm front in central lower Michigan. The supercell thunderstorm spawned a tornado 6 miles southwest of St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of June 11th, 2014, a supercell thunderstorm tracked along a warm front in central lower Michigan. The supercell thunderstorm spawned a tornado 6 miles southwest of St. Charles. The tornado intensified to EF-1 along Fordney Road between Brant and Fergus Roads. Several large trees were uprooted, along with minor to moderate structural damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 11, 2:51 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 11, 2:51 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
351 PM EDT WED JUN 11 2014
.SHORT TERM...TODAY AND TONIGHT
UPPER LOW CENTERED AROUND SOUTHERN LAKE MICHIGAN CONTINUES TO SLOWLY
WEAKEN AS IT DRIFTS NORTHEAST. THE SYSTEM IS PRETTY STACKED AT THIS
POINT...SO THE SURFACE LOW CONTINUES TO FILL IN. A STALLED FRONT
EXTENDS NORTHEAST FROM THE LOW...FROM AROUND BIV TO CFS. AREAS TO
THE NORTH OF THE FRONT HAVE BEEN COOLER AND CLOUDIER TODAY...WITH
BRIEF BREAKS IN THE CLOUDS TO THE SOUTH. DIURNAL HEATING...AIDED BY
THESE CLOUD BREAKS...HAS LED TO THE DEVELOPMENT OF AREAS OF
CONVECTION /SHOWERS AND A FEW EMBEDDED THUNDERSTORMS/. THIS ACTIVITY
IS EXPECTED TO CONTINUE INTO THIS EVENING...AS THERE IS PLENTIFUL
MOISTURE AROUND TO COMBINE WITH LIFT FROM THE UPSTREAM UPPER TROUGH.
INSTABILITY IS WEAK...AOB 500 J/KG PER 19Z SPC MESOANALYSIS...WHICH
WILL MITIGATE MORE WIDESPREAD THUNDERSTORM COVERAGE AND SEVERE
POTENTIAL. BRIEF LOCALLY HEAVY RAIN WILL BE POSSIBLE THROUGH THIS
EVENING IN ANY STORM...WITH RADAR ESTIMATES OF 0.5-1 INCH PER HOUR
RATES OBSERVED IN THE HEAVIER CELLS. PW IS RATHER HIGH BUT NOT OFF
THE CHARTS AT 1.50 IN...AND STORM MOTION IS NOT TOO SLOW...HOWEVER
SOME LOCALIZED URBAN/SMALL STREAM TYPE FLOODING CANNOT BE RULED OUT
ESPECIALLY IF STORMS TRAIN OVER THE SAME AREA.
SURFACE LOW WILL MOVE GENERALLY ALONG THE WARM FRONT TONIGHT WHILE
DISSIPATING THROUGH THE NIGHT. THE LOSS OF HEATING WILL LEAD TO A
DIMINISHING TREND IN SHOWERS AFTER SUNSET...THOUGH SOME LINGERING
ACTIVITY IS POSSIBLE EARLY AS THE UPPER LOW EVOLVES INTO AN OPEN
WAVE AND TRACKS THROUGH THE AREA. AS THE SURFACE LOW FILLS
IN...WINDS WILL DIMINISH. PLENTY OF MOISTURE WILL LINGER...SO AREAS
OF FOG WILL BECOME A CONCERN AFTER MIDNIGHT. LOWS TONIGHT WILL
REMAIN RATHER WARM...IN THE UPPER 50S NORTH TO THE MID-60S SOUTH.
&&
.LONG TERM...
BROAD TROUGHING OVER THE GREAT LAKES WILL BE REINFORCED BY A
STRONGER NORTHERN STREAM WAVE DIGGING DOWN INTO THE REGION THURSDAY.
THE ASSOCIATED SFC LOW WILL ABSORB THE REMNANT SFC LOW FROM
WEDNESDAY OVER THE NORTHERN LAKES. WITH THE NORTHERN TRACK OF THE
REMNANT LOW...THE COLD FRONT WILL SLOWLY EXIT THE AREA...POSSIBLY
STILL AFFECTING EASTERN MI EARLY IN THE DAY. THE FRONT WILL BE
FAIRLY WEAK BY THIS POINT SO WILL CARRY A CHANCE OR SLIGHT CHANCE
POP FOR IT. A WIND SHIFT FROM SE TO W WILL OCCUR WITH THE FRONT BUT
WILL NOT RESULT IN MUCH COOLING AS THE SECOND COLD FRONT FROM
ASSOCIATED WITH THE STRONGER WAVE WILL ALREADY BE OVER WESTERN MI SO
WE WILL IMMEDIATELY ENTER THE WARM SECTOR ONCE AGAIN. THE WESTERLY
FLOW WILL ADVECT A THERMAL RIDGE INTO THE AREA LOOKING TO COINCIDE
WITH PEAK DIURNAL HEATING ADDING TO HIGH TEMP POTENTIAL. 850MB TEMPS
WILL INCREASE TO AROUND 14C LATE AFTERNOON SO WE SHOULD SEE TEMPS
INCREASE INTO THE LOW 80S AHEAD OF THE FRONT. THERE WILL BE A CHANCE
OF THUNDERSTORMS THURSDAY AS MODELS INDICATE CAPE REACHING NEAR
1000J/KG. MOISTURE WILL BE ON THE DECLINE IN THE WAKE OF THE FIRST
FRONT BUT WITH POOLING ALONG THE SECOND FRONT WE SHOULD BE ABLE TO
MUSTER UP A FEW STORMS...NOT LIKELY TO BE SEVERE. THE FRONT WILL
THEN SWEEP THROUGH SE MI THURSDAY BETWEEN 00Z AND 06Z BRINGING A
SLIGHT CHANCE OF ADDITIONAL SHOWERS AND THUNDERSTORMS UNTIL AROUND
MIDNIGHT. THE UPPER LEVEL TROUGH AXIS WILL LAG BEHIND
SLIGHTLY...TRAVERSING THE AREA ON FRIDAY. WITH MID LEVEL COLD POOL
IN THE TROUGH DIPPING TO AROUND 5C OR LESS...AND HIGH PRESSURE TO
OUR WEST KEEPING NORTHERLY FLOW AT THE SFC...WE SHOULD STAY PRETTY
COOL ON FRIDAY. HIGHS AROUND 70 SHOULD BE PRETTY COMMON WITH LOWER
VALUES TO THE NORTH AND ALONG LAKE HURONS SHORELINE.
HIGH PRESSURE WILL DRIFT EAST THROUGH THE GREAT LAKES AND INTO THE
MID ATLANTIC REGION THIS WEEKEND. RETURN FLOW ON THE WEST SIDE OF
THE ANTI-CYCLONE WILL HELP ADVECT WARMER TEMPERATURES INTO THE
REGION WITH MID 70S SAT AND LOW 80S SUN. THE NEXT UPPER LEVEL
DISTURBANCE WILL PUSH LOW PRESSURE AND A COLD FRONT INTO THE AREA
SUNDAY NIGHT. THE BOUNDARY COULD BECOME STATIONARY OVER THE NORTHERN
OHIO VALLEY AND IMPACT SE MICHIGAN WITH SHOWERY WEATHER FOR SEVERAL
DAYS NEXT WEEK.
&&
.MARINE...
EASTERLY WINDS WILL BECOME SOUTHERLY TONIGHT IN ADVANCE OF A COLD
FRONT THAT WILL WORK THROUGH THE EASTERN GREAT LAKES EARLY THURSDAY.
THIS WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION
FOLLOWED BY WINDS BECOMING SOUTHWESTERLY. A SECOND STRONGER FRONT
WILL PASS THROUGH THURSDAY NIGHT KEEPING THE CHANCE OF THUNDERSTORMS
AROUND INTO THE OVERNIGHT HOURS. WINDS WILL THEN TURN WESTERLY AND
GUST UP TO 25 KNOTS ON FRIDAY. THE STRONGEST WINDS WILL BE OVER
NORTHERN LAKE HURON CLOSE TO THE LOW PRESSURE CENTER WHERE THE
GRADIENT REMAINS THE TIGHTEST. HIGH PRESSURE THEN MOVES IN FOR THE
WEEKEND BRINGING MORE FAVORABLE MARINE CONDITIONS.
&&
.AVIATION...ISSUED 107 PM EDT WED JUN 11 2014
//DISCUSSION...
CIGS SLOWLY CONTINUE TO RISE THIS AFTERNOON AS DAYTIME HEATING
KICKS IN...WITH PREVAILING VFR EXPECTED FROM PTK SOUTH. COVERAGE
OF SHOWERS IS EXPECTED TO INCREASE THIS AFTERNOON AND PERSIST INTO
THE EVENING. BRIEFLY HEAVY DOWNPOURS ARE POSSIBLE WHICH COULD DROP
VSBYS INTO THE MVFR OR EVEN IFR RANGE. SOME WEAK INSTABILITY IS
ALSO EXPECTED TO DEVELOP LEADING TO SOME ISOLATED
THUNDERSTORMS...BUT COVERAGE IS EXPECTED TO BE TOO SPARSE TO
INCLUDE IN TAFS AT THIS TIME. AFTER SHOWER ACTIVITY CEASES
TONIGHT...CIGS WILL LOWER AGAIN AND SOME FOG IS EXPECTED TO
DEVELOP AS THE SURFACE LOW DISSIPATES LEADING TO LIGHTER WINDS
WITH PLENTY OF LOW-LEVEL MOISTURE AROUND.
FOR DTW...SHOWER ACTIVITY WILL BE INCREASING THIS AFTERNOON AND
PERSISTING INTO EARLY THIS EVENING. CIGS WILL FLUCTUATE THIS
AFTERNOON...ABOVE 5KFT BRIEFLY AT TIMES BUT FALLING INTO THE MVFR
RANGE IN HEAVIER SHOWERS. VSBYS WILL ALSO DROP IN
SHOWERS...POSSIBLY BRIEFLY INTO THE IFR RANGE. A FEW THUNDERSTORMS
REMAIN POSSIBLE BUT COVERAGE SHOULD BE SPARSE ENOUGH TO REFRAIN
FROM PUTTING IN THE TAFS AT THIS POINT...BUT WILL AMEND IF
CONFIDENCE INCREASES. TONIGHT...CONDITIONS BECOME GOOD FOR IFR
FOG...ESPECIALLY AFTER 08Z.
//DTW THRESHOLD THREATS...
* HIGH CONFIDENCE IN CEILINGS BELOW 5000 FEET THROUGH 14Z TOMORROW.
* LOW CONFIDENCE IN THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...DT
LONG TERM....DRK/MM
MARINE.......DRK
AVIATION.....DT
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 11, 2:52 PM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
352 PM EDT WED JUN 11 2014
MIZ047>049-053>055-060>063-068>070-075-076-082-083-122000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
352 PM EDT WED JUN 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS WITH SOME EMBEDDED THUNDERSTORMS WILL CONTINUE UNTIL
AROUND SUNSET. SEVERE WEATHER IS NOT ANTICIPATED...BUT STORMS ARE
CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL MAY LEAD TO LOCALIZED
URBAN AND SMALL STREAM FLOODING. THUNDERSTORMS WILL MOVE TO THE
NORTH AT 30 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND AGAIN SUNDAY
NIGHT THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-122000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
352 PM EDT WED JUN 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS WITH SOME EMBEDDED THUNDERSTORMS WILL BE POSSIBLE UNTIL
AROUND SUNSET. LOCALLY HEAVY RAINFALL AND GUSTY WINDS TO 30 KNOTS
ARE POSSIBLE IN THUNDERSTORMS AS THEY MOVE TO THE NORTH AT 30
MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND AGAIN SUNDAY
NIGHT THROUGH TUESDAY. WITH WESTERLY WINDS RETURNING TO THE REGION...A SMALL CRAFT
ADVISORY WILL BE NEEDED FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
DT/DRK/MM
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Local storm report, Jun 11, 3:15 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
415 PM EDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HEAVY RAIN PINCKNEY 42.45N 83.95W
06/11/2014 M1.00 INCH LIVINGSTON MI TRAINED SPOTTER
12 HOUR TOTAL.
&&
MOSTEIKOSpecial weather statement, Jun 11, 3:47 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
447 PM EDT WED JUN 11 2014
MIZ047-048-053-060-112145-
BAY-MIDLAND-SAGINAW-SHIAWASSEE-
447 PM EDT WED JUN 11 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES WEST OF ST.
CHARLES TO 12 MILES WEST OF CHESANING TO 11 MILES SOUTHWEST OF
LAINGSBURG...MOVING NORTHEAST AT 30 MPH.
HEAVY RAINFALL OF UP TO 1 INCH PER HOUR WILL BE THE PRIMARY HAZARD
WITH THIS ACTIVITY. SOME INCREASE IN STRENGTH IS POSSIBLE WHICH
COULD LEAD TO PEA SIZE HAIL AND WIND GUSTS NEAR 40 MPH ALONG WITH
FREQUENT LIGHTNING STRIKES.
* THUNDERSTORMS WILL BE NEAR...
PERRY AND MARION SPRINGS BY 500 PM EDT...
MORRICE AND LAINGSBURG BY 505 PM EDT...
BYRON AND BANCROFT BY 515 PM EDT...
OWOSSO AND DURAND BY 525 PM EDT...
LENNON AND HENDERSON BY 535 PM EDT...
SANFORD AND OAKLEY BY 540 PM EDT...
ST. CHARLES AND AUBURN BY 545 PM EDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
BT
Local storm report, Jun 11, 4:19 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
519 PM EDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HEAVY RAIN 2 SW ELBA 43.02N 83.47W
06/11/2014 M0.80 INCH GENESEE MI TRAINED SPOTTER
1 1/2 HOUR TOTAL. HALF OF THE ROADWAY COVERED WITH WATER.
&&
RROGERSSpecial weather statement, Jun 11, 4:50 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
550 PM EDT WED JUN 11 2014
MIZ048-053-112245-
BAY-SAGINAW-
550 PM EDT WED JUN 11 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF ST. CHARLES...MOVING NORTHEAST AT
30 MPH.
HEAVY RAINFALL OF UP TO 1 INCH PER HOUR WILL BE THE PRIMARY HAZARD
WITH THIS ACTIVITY.
THIS STORM MAY INCREASE IN STRENGTH ENOUGH FOR HALF INCH HAIL AND
WIND GUSTS NEAR 50 MPH ALONG WITH FREQUENT LIGHTNING STRIKES.
* THE THUNDERSTORM WILL BE NEAR...
SAGINAW AND FREELAND BY 615 PM EDT...
ZILWAUKEE BY 625 PM EDT...
BAY CITY BY 640 PM EDT...
ESSEXVILLE AND MUNGER BY 645 PM EDT...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
BT
Tornado, Saginaw
- When
- June 11, 4:55 PM EST to 5:08 PM EST
- Where
- Saginaw County, 1.22 mi SE of Brant to 1.22 mi SE of St Charles
- Rating
- EF1
- Path length
- 5.3 mi
- Path width
- 300 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.240, -84.210
U.S. National Weather Service meteorologists surveyed a tornado damage path near St. Charles Michigan. The damage was consistent with EF-1 tornado damage. Estimated peak wind values were 90-100 mph. Initial EF-0 damage was observed near the intersections of Marion and Raucholz roads, approximately 6 miles southwest of St. Charles. The Damage consisted of mainly tree limbs. Damage intensity increased to EF-1 along Fordney road between Brant and Fergus roads and continued to the vicinity of Ring and Oakley roads. Several large trees were uprooted and many more were damaged severely, some of which fell on adjacent dwellings. Some minor to moderate structural damage was also observed, consisting mainly of partially lost roofs, blown out garage doors and destruction of out buildings. Additional EF-0 damage was observed across M-52 north of Ring road and continued to near Sharon road on the far south side of St Charles.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, June 11, 2014$17 million · 2.5 in hail · 13 events
- Hail and Damaging Winds in Virginia, June 11, 20141 injured · $812,000 · 1.75 in hail · 17 events
- Damaging Winds in Pennsylvania, June 11, 2014$238,000 · 55 kt wind · 43 events
- Hail and Heavy Rain in Kansas, June 11 to 12, 2014$275,000 · 1.75 in hail · 6 events
- Tornadoes and Hail in Kansas, June 11, 2014$50,000 · EF1 · 12 events
- Flash Flood and Hail in North Carolina, June 11, 2014$86,000 · 1 in hail · 18 events
- Tornado and Hail in Minnesota, June 11, 2014$50,000 · EF1 · 5 events
- Damaging Winds in Ohio, June 11, 2014$105,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Texas, June 11, 2014$65,000 · 2.75 in hail · 11 events
- Flash Flooding and Damaging Winds in Georgia, June 11 to 12, 2014$74,000 · 65 kt wind · 4 events
- Flood and Hail in West Virginia, June 11 to 12, 2014$58,000 · 50 kt wind · 8 events
- Hail in North Dakota, June 11, 2014$50,000 · 1.25 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512330.